NewsLocal News

Actions

Doctors urge parents to be careful with melatonin as new report finds melatonin poisonings are increasing

melatonin-bottle-WFTS-LARISSA.jpg
Posted at 7:43 AM, Jun 09, 2022
and last updated 2022-06-09 07:46:05-04

TAMPA, Fla. — In a new report, researchers have found that melatonin poisonings in children have been on the rise over the past decade, but the largest jump happened after the pandemic hit.

Melatonin is a hormone produced by the body that controls the sleep cycle.

“It goes up at night to help us sleep it goes down during the day,” said Dr. David Berger, Board Certified Pediatrician at Wholistic Pediatrics and Family Care.

Adults and children can take doses of melatonin to help them sleep better. It’s a popular, over-the-counter sleeping aid.

The study found that last year, the U.S. Poison Control Centers received more than 52,000 calls about children consuming too much melatonin, that’s a 6-fold increase from a decade earlier.

Most of these calls were about young children who accidentally got into the bottle.

“Unfortunately sometimes these products look like gummies or chewable tablets can look like candy,” said Berger.

Doctors believe parents tend to think of melatonin as a vitamin and leave it out, but it should be put away in a cabinet, out of reach.

While experts say most people can tolerate large doses of the sleep aid, some can’t. The study found it can be serious for some kids if they overdose.

“There have been several kids who’ve ended up on a ventilator and there have been some deaths associated with this as well," said Berger.

Doctors say the other issue is that melatonin is not regulated as a drug, so the FDA doesn’t have any oversight over the purity of the ingredients or the accuracy of dosage claims.

Some researchers have found that what’s on the label may not match what’s actually in the bottle.

“One of the problems has also been that their products have been tainted or that it has way too many milligrams compared to what the label says,” said Berger.

These are the warning signs to watch out for in terms of melatonin poisoning:

  • slowed breathing
  • vomiting
  • if someone appears too sleepy for an extended period of time

“Small doses under 3 milligrams are safe. It certainly should be done under the guidance of a medical professional because if a kid is having sleep problems we should certainly be exploring why is that happening," said Berger.
There are other ways to help kids sleep better. Some of them include turning off all electronics a couple of hours before bedtime, making sure their room is dark, and making sure they’ve gone to the bathroom before getting into bed.

“Having a good routine is important so every night they should kind of do the same thing so okay we’re going to brush our teeth now, we’re going to lay in bed, we’re going to tell a story. That routine can be very helpful in getting them to transmission into sleep,” said Berger.